Nebraska, 2021Heavy Snow in Nebraska, April 15 to 16, 2021
April 15 to 16, 2021 · NWS CYS · 8 events in 8 counties and zones
Heavy snowfall from six to ten inches reported across the majority of the Nebraska Panhandle from a winter storm on the 15th and ending on the 16th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snowfall from six to ten inches reported across the majority of the Nebraska Panhandle from a winter storm on the 15th and ending on the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 15, 4:37 AM MST, 23 minutes earlier.
Area forecast discussion, Apr 15, 4:37 AM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
537 AM MDT Thu Apr 15 2021
.SHORT TERM...(Today - Friday)
Issued at 443 AM MDT Thu Apr 15 2021
A complicated forecast scenario continues early this morning, with
a vigorous closed upper low currently drifting eastward across the
Great Basin per GOES-16 WV satellite imagery. Widespread moderate/
heavy snow appears likely to develop this afternoon and tonight as
deep cyclogenesis occurs over northeastern Colorado. Models remain
consistent in advertising significant theta-e advection in the 700
to 500 millibar layer alongside strong frontogenesis & substantial
isentropic lift/warm advection on the 290 K surface mainly between
21z and 06z this afternoon & tonight. MUCAPEs near 200 J/kg, along
with negative EPV values suggest potential for embedded convection
and heavy snow banding. Forecast soundings show deep saturation w/
strong omega through a deep (5000-7000 ft) dendritic layer, likely
supporting very efficient snow growth with potential for 12:1 snow
ratios despite the warm low-level profiles. Snowfall rates as high
as 1 to 2 inches per hour will be possible for a period from later
this afternoon through early Friday morning, particularly from far
southeast Wyoming into the southern Nebraska Panhandle. Rates will
not be quite as high further north, but the extended fetch of deep
moist low-level upslope coupled with enhanced SFC convergence over
the Laramie Range courtesy of multiple meso-lows will support what
should be a broad swath of moderate/heavy snow across a large part
of the area along and east of the Laramie Range.
QPF from the GFS/ECM/NAM remains consistent with a swath of 0.6 to
1.0 inches of liquid over the western Nebraska Panhandle. High-res
deterministic and HREF/SREF ensemble guidance suggests a very good
potential for 6 to 12 inch amounts, especially across the southern
Panhandle where dynamics are more impressive. Signals are slightly
more muddled on the Wyoming side w/ narrow convective bands making
for a tricky snow forecast. Nonetheless, the 03z SREF mean for CYS
was between 8-9 inches and the HRRR has consistently shown 4+ inch
amounts over portions of Platte/Goshen/Laramie counties through 1z
this evening using a 10:1 ratio. It is unlikely that everyone will
see warning-criteria amounts, but confidence is fairly high in the
potential for localized 8-10 inch amounts. As such, Winter Weather
Advisories have been upgraded to Winter Storm Warnings for most of
our plains zones w/ exception of Converse & Niobrara counties with
uncertainty in the degree of impacts with most of the snow falling
during the daytime hours today. Sun angle & warm ground temps will
likely be a non-issue for other areas with most of the snow set to
fall no earlier than late afternoon and potential for 1+ inch/hour
snow rates. No changes were necessary for winter weather headlines
in our western zones. All headlines will expire at 00z Saturday.
.LONG TERM...(Saturday - Wednesday)
Issued at 443 AM MDT Thu Apr 15 2021
A cool & unsettled pattern is likely to persist w/ numerous short-
wave disturbances & associated cold fronts diving southward across
the northern and central Plains. Snow showers will be likely on an
almost daily basis, but no major storms are expected.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 515 AM MDT Thu Apr 15 2021
The snow has taken a break in SE WY for the next few hours, it
should begin to pick back up at KCYS around 14Z dropping the vis
back to MVFR, then by 18Z KCYS, KLAR, and KRWL will have dropped
to IFR levels. W NE should begin to see some light snow beginning
at KSNY at 14Z and spreading northward to KCDR by 15 to 18Z. Cigs
and vis will drop to MVFR/IFR levels when the snow begins and
likely stay there through tomorrow.
&&
.FIRE WEATHER...
Issued at 443 AM MDT Thu Apr 15 2021
No fire weather concerns due to widespread measurable snowfall.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 PM MDT Friday for WYZ114-116.
Winter Weather Advisory until 6 AM MDT Friday for WYZ104-105-109-
112-113-115.
Winter Storm Warning from 9 AM this morning to 6 PM MDT Friday
for WYZ106>108-117>119.
Winter Weather Advisory until 6 PM MDT Friday for WYZ101>103.
Winter Storm Warning until 6 AM MDT Friday for WYZ110.
NE...Winter Storm Warning until 6 PM MDT Friday for NEZ002-003-095-
096.
Winter Storm Warning from noon today to 6 PM MDT Friday for
NEZ019>021-054-055.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...LK
FIRE WEATHER...CLHHazardous weather outlook, Apr 14, 1:31 PM MST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
231 PM MDT Wed Apr 14 2021
NEZ002-003-019>021-054-055-095-096-WYZ101-102-105-107-108-111-113-
115-118-119-152045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Shirley Basin-
East Platte County-Goshen County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
231 PM MDT Wed Apr 14 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will redevelop this evening and overnight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of light to moderate snow will continue through Friday
morning before tapering off. Several inches will be possible.
Winter Weather Advisories are in effect.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
WYZ110-114-116-152045-
North Snowy Range Foothills-Snowy Range-South Laramie Range-
231 PM MDT Wed Apr 14 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will redevelop late this afternoon and evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of moderate to heavy snow will continue through Friday
morning before tapering off. Significant accumulations and travel
impacts are expected. Winter Storm Warnings are in effect.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
WYZ104-109-112-152045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Sierra Madre Range-
231 PM MDT Wed Apr 14 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will redevelop this evening and overnight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of light to moderate snow will continue through Friday
morning before tapering off. Several inches will be possible.
Winter Weather Advisories are in effect.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
WYZ103-106-117-152045-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
South Laramie Range Foothills-
231 PM MDT Wed Apr 14 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will redevelop this evening and overnight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of light to moderate snow will continue through Friday
morning before tapering off. Several inches will be possible.
Winter Weather Advisories are in effect.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
Heavy Snow, Box Butte
- When
- April 15, 5:00 AM MST to April 16, 10:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Observer located seventeen miles west-northwest of Hemingford measured 8.0 inches of snowfall.
Heavy Snow, Dawes
- When
- April 15, 5:00 AM MST to April 16, 10:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Public
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Observer located near the Chadron Fair Grounds estimated snowfall totals between eight and ten inches.
Heavy Snow, North Sioux
- When
- April 15, 5:00 AM MST to April 16, 10:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Observer located ten miles east of Harrison measured 8.0 inches of snowfall.
Heavy Snow, Scotts Bluff
- When
- April 15, 11:00 AM MST to April 16, 10:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Observer in Scottsbluff measured 8.4 inches of snowfall.
Heavy Snow, Banner
- When
- April 15, 11:00 AM MST to April 16, 10:00 AM MST
- Where
- Banner forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Sheriff dispatcher relayed report of 6.0 inches at location eleven miles southwest of Harrisburg.
Heavy Snow, Kimball
- When
- April 15, 11:00 AM MST to April 16, 10:00 AM MST
- Where
- Kimball forecast zone
- Reported by
- Public
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Observer in Kimball reported 6.0 inches of snowfall.
Heavy Snow, Cheyenne
- When
- April 15, 11:00 AM MST to April 16, 10:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Observer located eight miles north of Lodgepole measured 6.9 inches of snowfall.
Heavy Snow, Morrill
- When
- April 15, 11:00 AM MST to April 16, 10:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- Public
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Observer located twenty miles south of Alliance estimated snowfall amount between five and eight inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Louisiana, April 15, 2021$50,000 · 1 in hail · 2 events
- Hail in Texas, April 15, 2021$1,000 · 2.75 in hail · 23 events
- Winter Storm and Winter Weather in Vermont, April 15 to 16, 2021$20,000 · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 15, 202157 kt wind · 7 events
- Winter Weather in New York, April 15 to 16, 20217 events
- Heavy Snow in New Hampshire, April 15 to 16, 20217 events
- Hail in Texas, April 15, 20211.5 in hail · 6 events
- Flash Flooding and Hail in Alabama, April 15, 20211 in hail · 3 events
- Flash Flooding in Mississippi, April 15, 20213 events
- Heavy Snow in Colorado, April 15 to 17, 20213 events
- Winter Storm and Winter Weather in Vermont, April 15 to 16, 20213 events
- Hail in Mississippi, April 15, 20211.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950983, 950984, 950985, 950978, 950979, 950980, 950981, 950982.